Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 225, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2017, 11:12 PM CDT for Ida County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 11:12 PM CDT (04:12 UTC)
- Expired
- Aug 20, 2017, 11:35 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ida County, IA
The radar
The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
591
WUUS53 KFSD 210412
SVRFSD
IAC093-210500-
/O.NEW.KFSD.SV.W.0225.170821T0412Z-170821T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1112 PM CDT SUN AUG 20 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Ida County in west central Iowa...
* Until midnight CDT
* At 1112 PM CDT, a severe thunderstorm was located 8 miles south of
Ida Grove, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Arthur around 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4243 9532 4221 9532 4221 9554
TIME...MOT...LOC 0412Z 223DEG 23KT 4222 9543
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
949
WWUS53 KFSD 210435
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1135 PM CDT SUN AUG 20 2017
IAC093-210445-
/O.CAN.KFSD.SV.W.0225.000000T0000Z-170821T0500Z/
Ida IA-
1135 PM CDT SUN AUG 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4243 9532 4221 9532 4221 9554
TIME...MOT...LOC 0435Z 223DEG 23KT 4233 9529
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:35 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 20, 10:35 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1035 PM CDT Sun Aug 20 2017 .SHORT TERM...(This evening through Monday) Issued at 244 PM CDT Sun Aug 20 2017 Quite a bit going on the next 24 to 36 hours including a chance for thunderstorms tonight, the eclipse tomorrow with a chance for thunderstorms during morning, then another chance for thunderstorms on Monday late afternoon and evening. Initially a trough of low pressure was moving east along the Canadian border while a southern jet was increasing ahead of a southern wave in New Mexico. This should bring enhanced lift and increased low to mid level warm air advection to the area today. The most likely location will be southern SD into northwest IA from about 2z through 9z. However the latest soundings from much of the area east of the James River Valley suggest a small to no cap lifting a parcel from about 850-800mb so will need to watch the trends on this. If storms can ignite from this level CAPE values will likely be around 2000 J/kg with some directional and speed shear in the 2-6km layer, running about 30-35 knots. This would support a decent threat for severe thunderstorms with hail to ping pong ball and wind gusts to 65 mph the main threats. Later tonight towards Monday morning the right entrance region of the northern jet sags into northern SD and with a decent mid level thermal boundary through parts of central SD showers and thunderstorms may become a higher threat. Will need to increase the chances in central SD late tonight and early Monday morning, then swing that threat into east central and southeast SD late morning into early afternoon. Monday afternoon becomes complicated for two reasons. One, we may have ongoing convection which will change the shear and instability profiles around the area. The other is if there is little to no activity in the morning and we look to peak heating/surface based convective initiation what affect will the eclipse and the cooler temperatures from about 1200 pm through 200 pm do to that potential? For now, with the strong combination of the incoming southern stream wave and the northern stream wave still believe that thunderstorms will develop earlier in the morning and we will have ongoing activity through the morning into the afternoon. .LONG TERM...(Monday night through Sunday) Issued at 244 PM CDT Sun Aug 20 2017 Any convection that forms Monday afternoon will head to the southeast by the evening hours, finally clearing the CWA late Monday evening. Considerable uncertainty on the degree of destabilization lingering into the evening hours, which would impact our severe weather risks. Given level of moisture advecting into the area, locally heavy rain could be a possibility. Through the middle and end of the week, quiet conditions are expected as high pressure dominates much of the central US. Temperatures will continue to remain below normal through the end of the week. Mid-level flow begins to flatten again by the end of the week, bringing a slight warmup by next weekend, with increased rain chances for next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1034 PM CDT Sun Aug 20 2017 Scattered thunderstorms are expected to develop across far southeastern SD, northwestern IA, and southwestern MN overnight, with a lull in activity by Monday morning. The thunderstorm threat will then increase again by mid and late afternoon on Monday. In addition, MVFR ceilings may develop over portions of the area later tonight into late morning on Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, Aug 20, 5:49 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 549 PM CDT Sun Aug 20 2017 IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-212300- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Union- 549 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop across the area this evening, and continue through the overnight. Strong to severe storms are possible, with hail to golf ball size as the primary threat. Isolated wind gusts to 60 mph will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional strong to severe storms will be possible during the late afternoon and evening on Monday. These storms could produce large hail and damaging winds. Locally heavy rain will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 9 pm and 3 am tonight. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061- 062-065>070-212300- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 549 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop across the area by late evening, and continue through the overnight. Isolated strong to severe storms are possible, with hail to half dollar size as the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional strong to severe storms will be possible Monday morning into the afternoon, with large hail again the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 10 pm and 3 am tonight. SDZ038-039-050-052>054-057>060-063-064-212300- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- 549 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated thunderstorms will be possible tonight with nickel to quarter size hail the main threats. Thunderstorms may move into central South Dakota very late tonight with an isolated severe storm possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday morning and afternoon. A few of these storms could be severe with quarter size hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:48 AM CDT | Flash Flood Warning | FSD | Ida, Woodbury | 3 hr |
| Aug 21, 1:54 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 24 min |
| Aug 21, 2:11 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Plymouth, Sioux | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.